Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Meds Question
Aug 11, 2007

Hi Doc:

I contracted HIV 9.5 years ago from heterosexual intercourse with my current boyfriend (I guess when you've been together for almost a decade, he's probably more than my boyfriend, but.. oh well). I became pregnant early on and was placed on Combivir and my blood work was monitored heavily. Thankfully, my son is fine. When I was on the Combivir, my loads were always undetectable. After having my son, I came off my meds and after a 6 month hiatus was started on cocktail theray... I don't remember all three drugs that I was placed on, but I do remember the one that almost killed me --- Viramune. I developed a fullbody rash and sores inside of my mouth - I had to be hospitalized for a week because I would have died from dehydration and starvation. After it cleared up --- I have been hesitant to go back on medication therapy. I am now close to my ten year mark and I have to do everything in my power to make sure that I LIVE for my beautiful son. How likely is it that if I request that my doctor puts me back on Combivir that 1) he will, and 2) will it work for me like it did almost a decade ago?

Thank you.

Response from Dr. Frascino

Hello,

Your reaction to Viramune, while unfortunate, is a recognized potential side effect of that particular drug. (I had a similar reaction to another drug in that same class!)

If your CD4 counts have now fallen to the point antiretroviral therapy is recommended (CD4 count in the 250-350 range), Combivir alone would not be recommended. Combivir is a combination of two drugs (AZT and 3TC) from the same class (nucleoside reverse transcriptase inhibitors). We now know that Combivir, taken on its own, is not potent enough to control HIV replication long term. There have been remarkable advances made in antiretroviral therapy since your initial treatment a decade ago. There are many more options now, resulting in improved convenience (few pills, fewer food restrictions, fewer doses per day, etc.), increased potency and decreased side effects/toxicities. I strongly advise you discuss your various options with your HIV specialist. He may want to check your resistance profile to see if you have become resistant to any antiretrovirals prior to helping you select your best therapeutic option.

Good luck! I'm here if you need me, OK?

Dr. Bob


Previous
Can I cause my partners viral load to spike?
Next
Atripla & Vitamins

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement